Indiana, 2013Flash Flooding and Flooding in Indiana, December 21 to 23, 2013
December 21 to 23, 2013 · NWS IND · 12 events in 10 counties and zones
A front stalled out just southeast of central Indiana on December 20-21. Waves of low pressure rode along the front, generating rain across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $199,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front stalled out just southeast of central Indiana on December 20-21. Waves of low pressure rode along the front, generating rain across the area. With tropical moisture moving into the system, heavy rain occurred across parts of central Indiana. Some areas received over 5 inches of rain in less than 48 hours. This not only resulted in flash flooding, but also resulted in river flooding not long after. Some rivers across central Indiana saw major flooding, with rivers higher than they had been in 5 years or more. A couple of locations saw the highest flood crests in over 20 years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 21, 5:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 21, 5:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 PM EST SAT DEC 21 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 236 PM EST SAT DEC 21 2013
A LOW PRESSURE TROUGH WITH SERIES OF PRESSURE CENTERS FROM TEXAS
TO INDIANA WILL ORGANIZE INTO ONE PRIMARY LOW PRESSURE SYSTEM
TONIGHT OVER INDIANA THEN MOVE INTO NEW ENGLAND SUNDAY. COLD HIGH
PRESSURE WILL FOLLOW FOR EARLY NEXT WEEK. ANOTHER MUCH WEAKER
CLIPPER TYPE SYSTEM WILL MOVE SOUTHEAST INTO THE GREAT LAKES
MIDWEEK PRODUCING SOME LIGHT SNOW FOLLOWED BY REINFORCING COLD
CANADIAN AIR TO END THE UPCOMING WEEK. AFTER MILDER THAN NORMAL
TEMPERATURES IN THE COMING 24 HOURS...TEMPERATURES WILL RETURN TO
NEAR OR BELOW NORMAL FOR MOST OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
ISSUED AT 236 PM EST SAT DEC 21 2013
SLIGHT DIFFERENCES REMAIN IN MODEL SOLUTIONS AS USUAL AND WILL
AVERAGE THESE. SOME HINTS AT CURRENT RADAR DISPLAYING PRECIP
SIMILAR TO DIVERGENT PRECIP FORECASTS FROM MODELS LENDING TO NEED
FOR AVERAGING.
WATER VAPOR SHOWING WELL DEFINED UPPER SYSTEM OVER TEXAS WITH
MOISTURE CONNECTION INTO TROPICS TIES WITH CLIMATOLOGICAL MAX FOR
PRECIPITABLE WATER FOR OUR AREA. STRONG THERMAL GRADIENT ACROSS
LOW PRESSURE TROUGH IN OHIO VALLEY COUPLED WITH 60+ KNOT 850 JET
ACROSS KENTUCKY THAT GFS STRENGTHENS TO 90 KTS THIS EVENING STILL
LEND CREDENCE TO QUITE A BIT MORE HEAVY RAIN TO COME THIS EVENING.
WITH STRENGTH OF THESE FEATURES WE STILL RUN THE RISK OF SOME
THUNDER IN SOUTH CENTRAL AND SOUTHEAST COUNTIES THIS EVENING.
ALL MODELS STILL SHOW DRY SLOT PUNCH IN BEHIND SURFACE LOW THAT
COMES TOGETHER OVER CENTRAL INDIANA LATE THIS EVENING. THIS
INDICATES FAIRLY QUICK SHUT DOWN OF SIGNIFICANT RAIN ACCUMULATION
BY OR SHORTLY AFTER MIDNIGHT. SLIGHT TEMPERATURE RISE TO ACCOMPANY
LOW PRESSURE MOVING IN ALONG WITH A SWITCH TO SOUTH WINDS IN
SOUTHEAST COUNTIES FOLLOWED BY SWING TO SOUTHWEST WINDS AS
OCCLUDED FRONT SWEEPS ACROSS AFTER MIDNIGHT AND SURFACE LOW MOVES
TO NORTHERN OHIO.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 236 PM EST SAT DEC 21 2013
MODELS IN FAIR AGREEMENT WITH A BLEND OF ALL USED. NO MAJOR
CONCERNS HERE OUTSIDE OF WHETHER ANY SNOW ACCUMULATION WOULD OCCUR
SUNDAY EVENING. ONGOING SMALL STREAM AND RIVER FLOODING EXPECTED.
SUNDAY AND SUNDAY NIGHT...LOW PRESSURE WRAP-AROUND MOISTURE REMAINS
NORTHWEST OF CENTRAL INDIANA MOST OF THE DAY THEN TAIL SWEEPS
ACROSS SUNDAY NIGHT. STILL EXPECT ABUNDANT CLOUD COVER WITH LOTS OF
LOW LEVEL MOISTURE REMAINING AND PERHAPS A FEW LIGHT RAIN SHOWERS
AT TIMES SUNDAY. AS COLDER AIR CONTINUES FILTERING IN...SNOW SHOWERS MAY
BE POSSIBLE VERY LATE IN THE DAY AND CONTINUE INTO THE EVENING.
DOUBT ANY ACCUMULATION WILL OCCUR GIVEN WARMER AND WETTER GROUND
BACK IN PLACE AND SNOW SHOWERS EXPECTED TO BE LIGHT.
MONDAY INTO TUESDAY...HIGH PRESSURE WILL TAKE CONTROL. ONLY
QUESTION WILL BE DIRECTION OF WIND FLOW ACROSS LAKE MICHIGAN. MOST
MODELS KEEP FLOW FROM THE NORTHWEST AND LAKE EFFECT SNOW SHOWERS
NORTH OF OUR AREA. SOUTHERN COUNTIES SHOULD SEE SOME SUNSHINE
UNDER THE INFLUENCE OF THE RIDGE AXIS.
WITH ARCTIC AIR RETURNING...HAVE TEMPERED TEMPERATURE DOWNWARD
TREND A LITTLE DUE TO WARM MOIST GROUND BACK IN PLAY. SO IT WILL
GET MUCH COLDER BUT SINGLE DIGITS LOWS SHOULD BE CONFINED TO
NORTHERN COUNTIES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 149 PM EST SAT DEC 21 2013
HIGH PRESSURE WILL BE A DOMINANT FORCE THROUGH MUCH OF THE LONG
TERM PERIOD. ONLY SYSTEM OF NOTE IS AN UPPER LEVEL LOW AND
ASSOCIATED WEAK SURFACE REFLECTION THAT MODELS PROG INTO THE GREAT
LAKES WEDNESDAY NIGHT INTO THURSDAY. FOR NOW...WITH VERY LIMITED
MOISTURE AND MODEL DISCREPANCIES CONTINUE TO BE UNABLE TO JUSTIFY
MORE THAN SLIGHT CHANCE POPS FOR A FEW LIGHT SNOW SHOWERS.
TEMPERATURES SHOULD BE NEAR TO BELOW NORMAL WITH UPPER LEVEL FLOW
GENERALLY CYCLONIC TO QUASIZONAL. ALLBLEND HANDLED THIS WELL AND
FEW CHANGES WERE REQUIRED.
&&
.AVIATION /DISCUSSION FOR THE 220000Z TAFS/...
ISSUED AT 530 PM EST SAT DEC 21 2013
STRONG LIFT ASSOCIATED WITH A 65-70 KT LOW LEVEL JET LOCATED ROUGHLY
ALONG THE OHIO RIVER WILL CONTINUE TO GENERATE MODERATE TO HEAVY
RAIN ACROSS THE TAF SITES THIS EVENING. DRY SLOT WRAPPING INTO THE
UPPER SYSTEM EXPECTED TO MOVE OVERHEAD AROUND 220600Z...SO MOST OF
THE SIGNIFICANT PRECIPITATION SHOULD TAPER OFF TO LIGHT RAIN/DRIZZLE
BY THAT TIME. MODEL DATA SUGGEST SOME ELEVATED INSTABILITY MAY EXIST
OVER THE SOUTHERN PARTS OF THE AREA THIS EVENING...SO THERE IS A LOW
POTENTIAL FOR SOME EMBEDDED LIGHTNING STRIKES...MAINLY IN THE
KBMG/KIND AREAS.
GENERALLY IFR CEILINGS EXPECTED TONIGHT AROUND 006 AGL. THESE
CEILINGS MAY TEND TO LOWER INTO THE LIFR CATEGORY FOR A PERIOD AFTER
PRECIPITATION DIMINISHES AND BEFORE PASSAGE OF SURFACE LOW...AROUND
220900Z.
LOWER CONFIDENCE IN WIND FORECAST THIS EVENING...ESPECIALLY AT
KBMG/KIND WITH FRONTAL SYSTEM HUNG UP OVER SOUTHEAST INDIANA. WILL
KEEP SURFACE WINDS FROM AN EAST/NORTHEAST DIRECTION AT THESE TAF
SITES FOR NOW...BUT IF FRONT SHIFTS BACK MORE THAN
EXPECTED...SURFACE WINDS MAY SHIFT TO THE SOUTH WITH GUSTS AROUND 20
KTS POSSIBLE.
FINALLY...CONCERN FOR LOW LEVEL WIND SHEAR...ESPECIALLY AT KBMG/KIND
WHERE PROFILERS SUGGEST THE FRONTAL INVERSION IS AROUND 020. MODEL
DATA SUGGEST THE CORE OF THE LOW LEVEL JET WILL REMAIN SOUTH OF THE
TAF SITES TONIGHT...SO WILL HOLD OFF ON A LOW LEVEL WIND SHEAR
MENTION AT THIS TIME.
&&
.HYDROLOGY...
FLOOD WATCH WILL CONTINUE INTO SUNDAY MORNING. RIVER FLOOD
WARNINGS IN PLACE FOR ALL RIVERS. AREAL FLOOD WARNINGS ALSO IN
PLACE FOR MOST COUNTIES. HEAVY RAINS FRIDAY EVENING PRIMED THE
WELL EARLY AND BROUGHT SMALL STREAMS UP EARLIER THAN EXPECTED.
WITH CONTINUED RAIN TODAY...MOST SMALL STREAMS HAVE REACHED ACTION
STAGE AND MOST...EXPECT PERHAPS FOR FAR NORTH...WILL GO INTO FLOOD
IF THEY ARE NOT ALREADY. WEATHER SYSTEM CAUSING THIS WILL STILL
BRING 1 TO 3 INCHES OF RAIN THROUGH MIDNIGHT TONIGHT TIED WITH
HIGH AMPLITUDE AND HIGHLY ENERGETIC TROUGH IN PLACE OVER THE AREA.
ENDING OF MAJORITY OF RAIN TONIGHT AND INJECTION OF OBSERVED
PRECIPITATION INTO RIVER MODELS WILL HELP REFINE RIVER FORECASTS
CREST HEIGHTS AND TIMING.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ021-028>031-035>049-
051>057-060>065-067>072.
&&
SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM...NIELD
AVIATION...JAS
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Dec 21, 12:56 PM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1256 PM EST SAT DEC 21 2013
INZ021-028>031-035>049-051>053-060-067-221800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-SULLIVAN-
KNOX-
1256 PM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: HEAVY RAIN WILL CONTINUE. A FLOOD WATCH IS IN EFFECT.
FLOOD WARNINGS ARE IN EFFECT FOR SOME AREAS ALSO.
HAZARDS: HEAVY RAIN WILL RESULT IN THE FLOODING OF FIELDS...ROADS
AND STREAMS.
TIMING: TODAY AND TONIGHT.
DISCUSSION: LOW PRESSURE FROM TEXAS INTO THE OHIO VALLEY REGION
REMAINS A FOCUS FOR PROLONGED RAIN THAT WILL BE HEAVY AT TIMES.
THE RAIN WILL BE HEAVIEST LATE THIS AFTERNOON AND EVENING AND
WILL AVERAGE 2 TO 4 INCHES ACROSS ALL OF CENTRAL INDIANA. EXPECT
MORE FLOODING ISSUES TO DEVELOP ON MANY ROADS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: FLOODING WILL LIKELY REMAIN AN ISSUE IN FLOOD PRONE AREAS
THROUGH SUNDAY. SOME LIGHT SNOW IS POSSIBLE LATE SUNDAY AFTERNOON
THROUGH MONDAY AND AGAIN WEDNESDAY NIGHT AND THURSDAY.
HAZARDS: FLOODED ROADS MAY STILL BE A PROBLEM IN MANY AREAS
SUNDAY. SLICK SURFACES MAY OCCUR DUE TO LIGHT SNOW SUNDAY EVENING
AND WEDNESDAY NIGHT.
TIMING: FLOODING INTO SUNDAY OR EARLY IN THE WORK WEEK. LIGHT
SNOW CHANCES ON SUNDAY AFTERNOON THROUGH MONDAY.
DISCUSSION: PRECIPITATION CHANGE TO SNOW SUNDAY AFTERNOON WILL BE
BRIEF AND MINIMAL SNOW ACCUMULATION IS EXPECTED. RIVER AND ROAD FLOODING
WILL BE A CONCERN THROUGH MUCH OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS OF RAINFALL OR
FLOODING TODAY AND TONIGHT WOULD BE APPRECIATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ054>057-061>065-068>072-221800-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1256 PM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: HEAVY RAIN WILL CONTINUE INTO THIS EVENING. A FLOOD
WATCH AND FLOOD WARNINGS ARE IN EFFECT. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS.
HAZARDS: FLOODING OF FIELDS...ROADS AND STREAMS. LIGHTNING AND
DAMAGING WINDS WILL BE THE THREATS FROM THUNDERSTORMS.
TIMING: TODAY AND TONIGHT.
DISCUSSION: LOW PRESSURE EXTENDING FROM TEXAS INTO THE OHIO VALLEY
WILL REMAIN THE FOCUS FOR PROLONGED RAINS AND BRING THE POTENTIAL
FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING.
THE RAIN WILL BE HEAVIEST LATE THIS AFTERNOON AND EVENING AND
WILL AVERAGE 2 TO 4 INCHES ACROSS ALL OF CENTRAL INDIANA. EXPECT
FLOODING ISSUES TO BECOME MORE WIDESPREAD IN FLOOD PRONE AREAS AND
LAST THROUGH SUNDAY. RIVER FLOODING WILL LAST INTO LATE NEXT WEEK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
OUTLOOK: FLOODING WILL CONTINUE. LIGHT SNOW IS POSSIBLE LATE
SUNDAY AFTERNOON THROUGH MONDAY AND AGAIN WEDNESDAY NIGHT AND
THURSDAY.
HAZARDS: FLOODING. SLICK SURFACES DUE TO LIGHT SNOW.
TIMING: RIVER FLOODING MAY LAST MUCH OF THE WEEK. SMALLER STREAM
FLOODING SHOULD SUBSIDE SUNDAY EVENING. LIGHT SNOW CHANCES ON
SUNDAY AFTERNOON THROUGH MONDAY.
DISCUSSION: PRECIPITATION CHANGE TO SNOW SUNDAY AFTERNOON WILL BE
BRIEF AND MINIMAL SNOW ACCUMULATION IS EXPECTED. RIVER FLOODING
WILL LAST THROUGH MUCH OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS OF RAINFALL OR
FLOODING TODAY AND TONIGHT WOULD BE APPRECIATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
TUCEK
In the hours before
Local storm report, Dec 21, 6:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM FLOOD WASHINGTON 38.66N 87.17W
12/21/2013 DAVIESS IN EMERGENCY MNGR
ROADS FLOODED IN WASHINGTON AND THROUGHOUT COUNTY
&&
JASLocal storm report, Dec 21, 6:58 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
658 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HEAVY RAIN 2 NW STRAUGHN 39.83N 85.32W
12/21/2013 M3.07 INCH HENRY IN AMATEUR RADIO
STORM TOTAL RAINFALL. STILL RAINING HEAVY. 2.05 INCHES
HAS FALLEN SINCE MIDNIGHT.
&&
MMBLocal storm report, Dec 21, 7:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HEAVY RAIN 5 SW BLOOMINGTON 39.12N 86.59W
12/21/2013 M4.00 INCH MONROE IN TRAINED SPOTTER
STORM TOTAL SO FAR
&&
JASLocal storm report, Dec 21, 7:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN BEECH GROVE 39.72N 86.09W
12/21/2013 M2.31 INCH MARION IN TRAINED SPOTTER
STORM TOTAL SINCE MIDNIGHT. LICK CREEK AT BANKFULL.
&&
JASLocal storm report, Dec 21, 7:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN BEECH GROVE 39.72N 86.09W
12/21/2013 M3.78 INCH MARION IN TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 700 PM EST
&&
JASLocal storm report, Dec 21, 7:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
733 PM EST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN 3 S PARAGON 39.35N 86.56W
12/21/2013 M3.66 INCH MORGAN IN COCORAHS
STORM TOTAL SO FAR. SOME COUNTY ROADS FLOODED. RAINFALL
RATE IS 1.66 INCHES.
&&
CORRECTED EVENT...REMARKS
MMBFlash Flood, Owen
- When
- December 21, 8:00 PM EST to 10:00 PM EST
- Where
- Owen County, 2.16 mi N of Adel to 2.18 mi N of Adel
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.231, -86.800
An Owen County woman was killed Christmas Eve when her car hit flooded waters on her way to a Christmas family gathering. According to a release, emergency crews responded to the area around 8:00 p.m. Tuesday for a call that a car landed in flooded water. When they got to the vehicle, they say there wasn't anyone inside. After a brief search, including a door-to-door search, they found the driver, 86, partially submerged in the water a short distance from the car. She was pronounced dead at the scene.
Flash Flood, Monroe
- When
- December 21, 8:23 PM EST to 11:00 PM EST
- Where
- Monroe County, Ellettsville to 0.07 mi SE of Ellettsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 39.230, -86.620
Water rescues were ongoing in town. People were trapped in multiple residences and vehicles due to high water in the vicinity of Vine and Temperance Streets.
Flash Flood, Morgan
- When
- December 21, 9:09 PM EST to December 22, 12:00 AM EST
- Where
- Morgan County, 3.01 mi WSW of Cope to 2.99 mi WSW of Cope
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.436, -86.373
A water rescue was reported on State Road 44 due to flash flooding.
Flood, Bartholomew
- When
- December 21, 9:19 PM EST to 11:00 PM EST
- Where
- Bartholomew County, 2.14 mi ESE of Riverview Acres to 2.06 mi ESE of Riverview Acres
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.237, -85.883
Water was reported to be coming across the road from both sides near the intersection of Marr and Rocky Ford Roads.
Flash Flood, Morgan
- When
- December 21, 10:00 PM EST to December 22, 12:00 AM EST
- Where
- Morgan County, 0.43 mi SW of Martinsville to 0.32 mi SW of Martinsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.426, -86.436
Seventeen homes were reported to have been evacuated in Martinsville.
Flash Flood, Sullivan
- When
- December 21, 11:07 PM EST to 11:29 PM EST
- Where
- Sullivan County, 0.31 mi S of Sullivan to 0.3 mi S of Sullivan
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.096, -87.421
Severe flooding was reported on secondary roads in low lying areas across the county.
Flash Flood, Randolph
- When
- December 22, 12:00 AM EST to 12:29 AM EST
- Where
- Randolph County, 2.44 mi N of Rural to 2.46 mi N of Rural
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.135, -84.966
Numerous road closures across the county for roads being underwater were reported.
Flash Flood, Johnson
- When
- December 22, 12:00 AM EST to 12:29 AM EST
- Where
- Johnson County, 0.28 mi WSW of Franklin to 0.33 mi S of Franklin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.478, -86.055
Multiple water rescues across the county with many roads being reported under water.
Flash Flood, Hancock
- When
- December 22, 12:10 AM EST to 12:29 AM EST
- Where
- Hancock County, 0.72 mi NE of Greenfield to 0.81 mi NE of Greenfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.788, -85.771
There were an unknown number of home evacuations around State Route 9 and 4th Street due to high water.
Flash Flood, Delaware
- When
- December 22, 12:35 AM EST to 2:30 AM EST
- Where
- Delaware County, 1.35 mi W of Muncie Reese Arpt to 1.21 mi W of Muncie Reese Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -85.346
Multiple water rescues were reported from across the county for motorists stranded in flooded roadways. Multiple road closures including U.S. Highway 35 at County Road 300 South.
Flash Flood, Delaware
- When
- December 22, 3:00 AM EST to 5:00 AM EST
- Where
- Delaware County, 0.72 mi ESE of Desoto to 0.99 mi SE of Desoto
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.245, -85.268
Flash flooding was reported near the intersection of County Roads 650 East and 500 North. A number of other locations in Delaware County were also experiencing flash flooding.
Flood, Marion
- When
- December 22, 11:07 PM EST to December 23, 1:00 AM EST
- Where
- Marion County, 1.27 mi WSW of Millersville to 1.31 mi WSW of Millersville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -86.100
High water was reported to be flowing over Millersville Road between 46th Street and Emerson Avenue.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flash Flood, Owen | 2013-12-21 | 86 | Female | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 2013$292,000 · 64 kt wind · 75 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491760, 491747, 491748, 491749, 491757, 491752, 491753, 491759, 491751, 491754, 491755, 491750.